Monsanto Roundup Lawsuit

Wednesday, June 18, 2008

Not so N.I.C.E

Have spent much of the past few hours reading through the N.I.C.E. guidelines on SSRi's. It prompted me to write an email to them. I must say some of the advice given is, at best, naive.

Is it any wonder that UK GP's are handing out SSRi's like candy!

Here is the email:

Dear Sir/Madam,

I have just downloaded a copy of CG23 Depression: Quick reference guide (amended) from the N.I.C.E. website ( and as a former sufferer of Seroxat withdrawal would like to ask you a few questions. I have copied and pasted segments of the file and have followed each of them with a question. Please also find enclosed documents that should be of relevance to you when amending any future documents about SSRi's that you may offer healthcare workers in future.

I would like to add that SSRi withdrawal is a very serious problem and after reading your document I feel that N.I.C.E. are NOT taking this matter seriously.

My questions follow in blue text.

Yours sincerely

Bob Fiddaman


Prescription of an SSRI

• When an antidepressant is to be prescribed in routine care, it should be a selective serotonin reuptake inhibitor (SSRI), because SSRIs are as effective as tricyclic antidepressants and are less likely to be discontinued because of side effects.

Can you tell me why it took me 18 months to taper off Seroxat using the liquid suspension form? Please refer to attachment 1 and you will see horror story after horror story of patients who have had... and still are having severe problems tapering off Seroxat (Paxil in the States)

Tolerance and craving, and discontinuation/withdrawal symptoms

• All patients prescribed antidepressants should be informed that, although the drugs are not associated with tolerance and craving, discontinuation/withdrawal symptoms may occur on stopping, missing doses or, occasionally, on reducing the dose of the drug. These symptoms are usually mild and self-limiting but can occasionally be severe, particularly if the drug is stopped abruptly.

I would like for N.I.C.E. to consider amending the above paragraph. Firstly, one craves the drug when its effects wear off, this is not as a result of the illness, it is a result of the side effects. In layman's terms, the intake of serotonin wears off and the patient may get zaps, cold sweats etc, therefore they crave more. Could you also consider changing the last line of the above para? Please stress the point that these types of drugs SHOULD NOT be stopped abruptly and also add to the word 'severe' - tell patients and healthcare specialists exactly what you mean by severe. Would this be possible?

Maintenance treatment with antidepressants

• Patients who have had two or more depressive episodes in the recent past, and who have experienced significant functional impairment during the episodes, should be advised to continue antidepressants for 2 years.

What are the implications of long term use of SSRi's? Has there ever been any scientific study that shows it is safe to continue taking SSRi's after a two year period? Could N.I.C.E. show me this evidence?

Where mild depression persists after other interventions, or is associated with psychosocial and medical problems, consider use of an antidepressant.

Has N.I.C.E. not taken the recent study by a University of Hull team that concluded the drugs actively help only a small group of the most severely depressed into account? Why would N.I.C.E. state that mild depression be treated with an SSRi when it has been proven that an SSRi will be about as effective as a placebo for this level of depression?

Treatment of moderate to severe depression in primary care

Starting treatment

• In moderate depression, offer antidepressant medication to all patients routinely, before psychological interventions.

Once again, I refer you to the recent study that indicates that SSRi's do not work in mild to moderate depression. Once again I have to ask N.I.C.E. why they are advising the use of SSRi's in moderate depression?

Discuss the patient’s fears of addiction or other concerns about medication. For example, explain that craving and tolerance do not occur.

As I pointed out earlier and as you will see from attachment 1 - Craving and tolerance DO occur. I suggest to N.I.C.E. that Seroxat in particular IS an addictive drug.

When starting treatment, tell patients about:

– the risk of discontinuation/withdrawal symptoms
– potential side effects.

Could N.I.C.E. elaborate on ALL side-effects reported and please list them in any future files they may offer healthcare specialists? See attachment 1 for a rough guide to some of the more 'aggressive' reactions to Seroxat.

Inform patients about the delay in onset of effect, the time course of treatment and the need to take medication as prescribed. Make available written information appropriate to the patient’s needs.

Also warn patients of ALL ages about the possible risk of suicide/suicide ideation - see attachment 2 (Glenmullen Report)

Monitoring risk

• See patients who are considered to be at increased risk of suicide or who are younger than 30 years old 1 week after starting treatment. Monitor frequently until the risk is no longer significant.

If a patient is 31, 32, 33 et al are they not to be considered at an increased risk of suicide? Once again I refer you to attachment 2 (Glenmullen Report)

If there is a high risk of suicide, prescribe a limited quantity of antidepressants.

If a patient feels suicidal when tapering from SSRi's what advice would N.I.C.E. give?

Monitor for signs of akathisia, suicidal ideas, and increased anxiety and agitation, particularly in the early stages of treatment with an SSRI.

Would N.I.C.E. consider changing the above to 'IN ALL stages of treatment with an SSRi' rather than 'in the early stages of treatment with an SSRi'?

Advise patients of the risk of these symptoms, and that they should seek help promptly if these are at all distressing.

Can N.I.C.E. elaborate to healthcare specialists exactly what they mean by 'distressing'?

If a patient develops marked and/or prolonged akathisia or agitation while taking an antidepressant, review the use of the drug.

What are the guidelines when reviewing the use of an SSRi?

Continuing treatment

For patients with a moderate or severe depressive episode, continue antidepressants for at least 6 months after remission.


Once a patient has taken antidepressants for 6 months after remission, review the need for continued antidepressant treatment. This review may include consideration of the number of previous episodes, presence of residual symptoms, and concurrent psychosocial difficulties.

Could N.I.C.E. also add to the above para 'A patient maybe experiencing serotonin withdrawal, this should not be confused with a depressive illness'

Choice of antidepressants

• For routine care, use an SSRI because they are as effective as tricyclic antidepressants and less likely to be discontinued because of side effects.

Please refer to attachment 1

If increased agitation develops early in treatment with an SSRI, provide appropriate information and, if the patient prefers, either change to a different antidepressant or consider a brief period of concomitant treatment with a benzodiazepine followed by a clinical review within 2 weeks.

Seroxat discontinuation should be administered by use of the oral suspension form and an oral syringe. One CANNOT taper slowly off a tablet unless they suck it for a few minutes, leave it on the side then suck it again the next day!

Stopping or reducing antidepressants

• Inform patients about the possibility of discontinuation/withdrawal symptoms on stopping or missing doses or reducing the dose. These symptoms are usually mild and self-limiting but can occasionally be severe, particularly if the drug is stopped abruptly.

Once again, the word 'severe' is merely glossed over. Could N.I.C.E. explain what the severe symptoms are?

Reduce doses gradually over a 4-week period; some people may require longer periods, and fluoxetine can usually be stopped over a shorter period.

On a personal level it took me 18 months to taper down from 40mg of Seroxat to 22mg of Seroxat. Would N.I.C.E. consider dropping the 4 week period statement. Please refer to attachment 1 to see exactly how many patients have taken months and in some cases years to taper from Seroxat.

For severe symptoms, consider reintroducing the original antidepressant at the effective dose (or another antidepressant with a longer half-life from the same class) and reduce gradually while monitoring symptoms.

So N.I.C.E. are suggesting if someone is having difficulty tapering from an SSRi the GP should reintroduce the SSRi at the effective dose? How then does the patient withdraw?

Ask patients to seek advice from their medical practitioner if they experience significant discontinuation/withdrawal symptoms.

What advice have N.I.C.E. given to medical practitioners for patients experiencing significant withdrawal problems?

I look forward to your response.

As a matter of public interest I will republish this email in its entirety on my blog 'Seroxat Sufferers'

Bob Fiddaman

cc Janice Simmons Seroxat User Group

Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

By Bob Fiddaman

ISBN: 978-1-84991-120-7